Clostridium difficile colitis (or C. difficile colitis) is inflammation of the large intestine (colon) caused by a certain type of bacteria (Clostridium difficile). It sometimes occurs after a hospital stay or antibiotic treatment.
Symptoms (which can be mild or severe) include stomach cramps, diarrhea, nausea, vomiting, and fever. The first step in treatment for C. difficile colitis is to stop taking the antibiotics that caused the infection, if possible. Treatment also may include taking an antibiotic that specifically kills Clostridium difficile.
Last Revised: August 3, 2010
Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine & Peter J. Kahrilas, MD - Gastroenterology
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.